Iowa, 2015Flash Flooding in Iowa, July 15 to 16, 2015
July 15 to 16, 2015 · NWS OAX · 2 events in 1 county or zone
A slow moving thunderstorms moving across Page County produced 2 to 4 inches of rainfall during the evening of July 15th. Additional thunderstorms occurred during the overnight hours with storm total precipitation measured at over 5 inches in parts of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorms moving across Page County produced 2 to 4 inches of rainfall during the evening of July 15th. Additional thunderstorms occurred during the overnight hours with storm total precipitation measured at over 5 inches in parts of the county. This led to mainly urban flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 10:53 PM CST, 52 minutes earlier.
Area forecast discussion, Jul 15, 10:53 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 PM CDT WED JUL 15 2015
.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 312 PM CDT WED JUL 15 2015
UPPER WAVE MOVING THROUGH THE MID MISSOURI VALLEY HAS BROUGHT A
WIDESPREAD AREA OF RAIN TO THE AREA TODAY...RESULTING IN
SIGNIFICANTLY MORE CLOUD COVER THAT HAS LINGERED INTO THE
AFTERNOON. WHILE THE STEADIER SHOWERS HAVE DIMINISHED IN MANY
AREAS AND CLOUDS WERE BEGINNING TO THIN...ADDITIONAL VERY SHORT
TERM CONVECTIVE DEVELOPMENT IS DOUBT. PRECIP WAS ALSO LIKELY BEING
AIDED BY THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET...BUT
THAT WAS MOVING AWAY RESULTING IN LESS FORCING FOR OUR AREA.
SURFACE PATTERN WAS HIGHLY PERTURBED BY THE RAIN TODAY.
HOWEVER...AN OBJECTIVE 20Z SURFACE ANALYSIS REVEALED WHAT COULD BE
A WARM FRONT DEVELOPING OVER NORTHEAST KANSAS. WHILE A FEW SHOWERS
HAD BUBBLED UP ALONG THIS FRONT...SPC MESOANALYSIS INDICATED QUITE
A BIT OF SURFACE CIN STILL IN THE AREA THUS THEY WERE STRUGGLING.
BULK SHEAR VALUES HAVE INCREASED TO 40 TO 50 KNOTS ACROSS THE
REGION. WE WILL LIKELY NEED TO WAIT FOR THE NEXT SUBTLE SHORT WAVE
MOVING OUT OF THE CENTRAL ROCKIES...COMBINED WITH THE NORTHWARD
MOVING WARM FRONT AND A STRENGTHENING LOW LEVEL JET TO GET
STRONGER CONVECTION TO FIRE LATER THIS EVENING IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. PRECIPITABLE WATER VALUES REMAIN
QUITE HIGH AROUND 2 INCHES...THUS SOME LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE TONIGHT IN PORTIONS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA TONIGHT...WITH 1 TO 2 INCHES OF RAIN FORECAST. THIS
RAIN IS HOWEVER FALLING IN AN AREA THAT DID NOT SEE THE HEAVY
RAINFALL EARLIER THIS MORNING...THUS BELIEVE WE CAN TAKE IT
WITHOUT TOO MUCH TROUBLE. FOR ANY STORMS THAT DEVELOP
TONIGHT...LOW LEVEL HELICITY IS QUITE HIGH...AND THERE STILL
APPEARS TO BE A TORNADO THREAT...BUT CONFINED TO AREAS SOUTH OF
I80. PRECIP CHANCE WANE BY DAYBREAK THURSDAY...BUT A FEW LINGERING
SHOWERS COULD LINGER EARLY THURSDAY MORNING IN THE SOUTHEAST CWA.
ANOTHER SUBTLE WAVE COULD MOVE INTO THE AREA THURSDAY NIGHT WHICH
COULD BRING AN SMALL CHANCE OF STORMS. ANOTHER WAVE MOVES INTO THE
AREA LATER FRIDAY AFTERNOON THROUGH SATURDAY. IT ALSO GETS HOT
AGAIN FRIDAY AND SATURDAY WITH TEMPS CLIMBING INTO THE LOWER TO
MID 90S. VERY HUMID CONDITIONS REDEVELOP WITH DEWPOINTS BACK INTO
THE LOWER TO MID 70S...WHICH RESULTS IN HEAT INDEX VALUES AGAIN
INTO THE UPPER 90S TO LOWER 100S. THE BEST CHANCE FOR HEAT
ADVISORY CRITERIA APPEARS TO BE SATURDAY WHEN HEAT INDEX VALUES
COULD REACH 105 IN MANY AREAS.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 312 PM CDT WED JUL 15 2015
A FRONTAL BOUNDARY SLOW SETTLES INTO THE FORECAST SATURDAY NIGHT
AND THEN SOUTH OF THE AREA SUNDAY. THIS DOES RESULT IN COOLER
TEMPS AND A SLIGHT BREAK IN THE HUMIDITY...BUT ALSO BRINGS
CONTINUED SMALL CHANCES FOR STORMS THAT LINGERS INTO SUNDAY NIGHT.
MONDAY SHOULD BE DRY. ANOTHER VERY SUBTLE WAVE MOVES THROUGH THE
REGION TUESDAY...RESULTING IN SLIGHT CHANCE FOR POPS. WEDNESDAY
COULD VERY WELL BE DRY...BUT DAY 7 MODEL BLENDS SUGGEST SMALL
CLIMATOLOGICAL POPS...BUT CONFIDENCE IS QUITE LOW.
&&
.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1131 PM CDT WED JUL 15 2015
LATEST OBS SHOWING MIX OF MVFR/LOW END VFR CONDITIONS OVER ERN
NEB WITH SCT TSRA MAINLY ALONG/SOUTH OF I-80. MEANWHILE RADAR
MOSAIC IS SHOWING ISOLATED TSRA POPPING UP OVER S-CNTRL NEB MOVING
TO THE EAST. AT THIS POINT BELIEVE MAIN THREAT AT KOFK WILL BE
CONDITIONS DETERIORATING TO IFR THIS MORNING FOR A FEW HOURS. AT
KOMA/KLNK...HAVE TEMPO GROUPS IN PLACE IN ANTICIPATION OF TSRA
ACTIVITY MOVING ACROSS THE TAF SITES WITHIN THE NEXT COUPLE HOURS.
EXPECT VFR CONDITIONS TO PREVAIL THEN AT ALL SITES BY 16/15Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...DEE
Hazardous weather outlook, Jul 15, 4:47 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
547 PM CDT WED JUL 15 2015
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
547 PM CDT WED JUL 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
EVENING...CONTINUING THROUGH THE EARLY MORNING BEFORE ENDING BY
DAY BREAK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ISOLATED SEVERE WEATHER IS POSSIBLE OVER SOUTHEAST
NEBRASKA THIS EVENING WITH LARGE HAIL THE MAIN THREAT. HEAVY
RAINFALL IS ALSO POSSIBLE OVERNIGHT...MAINLY OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE EXTENDED RANGE
OF THE FORECAST. ORGANIZED SIGNIFICANT SEVERE WEATHER IS NOT
EXPECTED THROUGH THE PERIOD.
THE HOT AND HUMID WEATHER WILL RETURN TO THE REGION ON FRIDAY AND
SATURDAY WITH AFTERNOON HEAT INDEX VALUES FROM 100 TO 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT OR ON
THURSDAY.
In the hours before
Special weather statement, Jul 15, 8:49 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
949 PM CDT WED JUL 15 2015
NEZ093-160330-
RICHARDSON NE-
949 PM CDT WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHARDSON COUNTY UNTIL
1030 PM CDT...
AT 948 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FALLS CITY...MOVING EAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FALLS CITY...RULO AND BARADA.
LAT...LON 4022 9572 4026 9553 4025 9552 4025 9549
4023 9547 4020 9548 4018 9548 4016 9543
4013 9542 4012 9539 4008 9539 4007 9540
4006 9542 4005 9542 4005 9565
TIME...MOT...LOC 0248Z 261DEG 20KT 4015 9556
BOUSTEADLocal storm report, Jul 15, 9:13 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1013 PM CDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST HARBINE 40.19N 96.97W
07/15/2015 E60 MPH JEFFERSON NE LAW ENFORCEMENT
&&
DEESpecial weather statement, Jul 15, 9:50 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 PM CDT WED JUL 15 2015
NEZ066-068-089-090-092-093-160415-
RICHARDSON NE-JOHNSON NE-GAGE NE-LANCASTER NE-PAWNEE NE-OTOE NE-
1050 PM CDT WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHARDSON...JOHNSON...
NORTHWESTERN NEMAHA...NORTHEASTERN GAGE...SOUTHEASTERN LANCASTER...
PAWNEE AND SOUTHWESTERN OTOE COUNTIES UNTIL 1115 PM CDT...
AT 1050 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FIRTH TO 8 MILES NORTHEAST
OF OKETO...AND MOVING NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SYRACUSE...TECUMSEH...PAWNEE CITY...FIRTH...PALMYRA...STERLING...
COOK...UNADILLA...TABLE ROCK...PANAMA...DOUGLAS...OTOE...ELK CREEK...
BURCHARD...STEINAUER...LEWISTON...BURR AND CRAB ORCHARD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 195 AND 217.
HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 475 AND 493.
LAT...LON 4004 9646 4052 9646 4052 9668 4072 9645
4072 9608 4052 9606 4052 9607 4026 9607
4026 9602 4015 9601
TIME...MOT...LOC 0350Z 230DEG 41KT 4052 9661 4007 9650
BOUSTEADSpecial weather statement, Jul 15, 10:17 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1117 PM CDT WED JUL 15 2015
IAZ091-160445-
PAGE IA-
1117 PM CDT WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAGE COUNTY UNTIL
1145 PM CDT...
AT 1117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CLARINDA...OR 16 MILES WEST OF BEDFORD...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARINDA...COLLEGE SPRINGS...SHAMBAUGH AND YORKTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4061 9511 4075 9516 4081 9493 4073 9493
4073 9491 4060 9491 4060 9492
TIME...MOT...LOC 0417Z 255DEG 12KT 4066 9503
BOUSTEADSpecial weather statement, Jul 15, 10:30 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1130 PM CDT WED JUL 15 2015
IAZ079-090-NEZ053-067-068-090-091-160515-
FREMONT IA-MILLS IA-NEMAHA NE-JOHNSON NE-CASS NE-OTOE NE-SARPY NE-
1130 PM CDT WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLS...WEST CENTRAL
FREMONT...NORTHWESTERN RICHARDSON...CASS...EASTERN JOHNSON...
NEMAHA...NORTHEASTERN PAWNEE...OTOE AND SOUTHEASTERN SARPY COUNTIES
UNTIL 1215 AM CDT...
AT 1130 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ELMWOOD TO NEAR COOK
TO TABLE ROCK...AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...PLATTSMOUTH...AUBURN...SYRACUSE...TECUMSEH...
LOUISVILLE...WEEPING WATER...PERU...ELMWOOD...MURRAY...CEDAR CREEK...
JOHNSON...COOK...UNADILLA...AVOCA...TALMAGE...UNION...NEHAWKA...
LORTON AND DUNBAR.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 211 AND 240.
HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 478 AND 508.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 23 AND 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4026 9618 4048 9620 4079 9643 4105 9610
4107 9605 4105 9599 4106 9589 4089 9581
4087 9585 4072 9589 4065 9578 4053 9576
4053 9570 4056 9568 4054 9565 4051 9570
4047 9569 4046 9565 4039 9565 4026 9599
TIME...MOT...LOC 0430Z 224DEG 33KT 4081 9625 4054 9611 4017 9610
BOUSTEADSpecial weather statement, Jul 15, 11:11 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1211 AM CDT THU JUL 16 2015
IAZ079-080-090-091-NEZ067-068-160545-
FREMONT IA-PAGE IA-MILLS IA-MONTGOMERY IA-CASS NE-OTOE NE-
1211 AM CDT THU JUL 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY...
SOUTHEASTERN MILLS...PAGE...FREMONT...SOUTHEASTERN CASS AND
NORTHEASTERN OTOE COUNTIES UNTIL 1245 AM CDT...
AT 1211 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SIDNEY TO FARRAGUT TO
6 MILES NORTH OF TARKIO...AND MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLARINDA...SHENANDOAH...VILLISCA...SIDNEY...ESSEX...STANTON...
FARRAGUT...RIVERTON...COIN...THURMAN...COLLEGE SPRINGS...SHAMBAUGH...
RANDOLPH...BRADDYVILLE...YORKTOWN...IMOGENE...NORTHBORO...COBURG...
BLANCHARD AND HEPBURN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 42 AND 51.
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 1 AND 22.
INTERSTATE 29 NEAR MILE MARKER 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4058 9556 4066 9559 4079 9585 4107 9493
4057 9492
TIME...MOT...LOC 0511Z 251DEG 54KT 4078 9569 4070 9548 4054 9542
BOUSTEADFlash Flood, Page
- When
- July 15, 11:45 PM CST
- Where
- Page County, 0.87 mi NW of Clarinda to 1.35 mi N of Clarinda
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.740, -95.040
Local law enforcement reported extensive street flooding in the city of Clarinda. Up to two feet of water was reported in some streets.
Flash Flood, Page
- When
- July 16, 4:15 AM CST
- Where
- Page County, 0.69 mi S of Shenandoah to 1.22 mi SE of Shenandoah
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.760, -95.370
Extensive street flooding was reported in Shenadoah, including water flowing across State Highway 48.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 15, 2015$155,000 · 1.75 in hail · 12 events
- Flooding and Heavy Rain in Iowa, July 15 to 17, 2015$200,000 · 6 events
- Hail and Damaging Winds in Kansas, July 15, 2015$150,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, July 15, 2015$115,000 · 1.5 in hail · 2 events
- Damaging Winds in Mississippi, July 15, 2015$38,000 · 55 kt wind · 5 events
- Damaging Winds and Lightning Strike in Georgia, July 15, 2015$15,000 · 50 kt wind · 10 events
- Flood in Kentucky, July 15 to 23, 2015$20,000 · 1 event
- Flash Flooding and Hail in Missouri, July 15 to 16, 201578 kt wind · 12 events
- Hail and Damaging Winds in Kansas, July 15, 20151.75 in hail · 11 events
- Flash Flooding and Flooding in New Jersey, July 15 to 18, 201511 events
- Damaging Winds in Alabama, July 15, 201560 kt wind · 11 events
- Flash Flood and Hail in Kansas, July 15, 20151 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579379, 579383.